Late thrombosis of sirolimus-eluting stents following noncardiac surgery
Related Experiment Video
Updated: Aug 17, 2026

A Murine Model of Stent Implantation in the Carotid Artery for the Study of Restenosis
Published on: May 14, 2013
Mithal Nasser1, Michael Kapeliovich, Walter Markiewicz
1Department of Cardiology, Rambam Medical Center, Technion Medical School, Haifa, Israel.
Insights
Late stent thrombosis can occur months after sirolimus-eluting stent implantation, especially after stopping aspirin for surgery. This serious complication can lead to myocardial infarction and death.
Area of Science:
- Cardiology
- Interventional Cardiology
- Biomedical Engineering
Background:
- Sirolimus-eluting stents (SES) are widely used to prevent restenosis after percutaneous coronary intervention.
- Late stent thrombosis (LST) is a rare but serious complication following stent implantation.
Observation:
- Two patients experienced in-stent thrombosis 4 and 21 months post-SES implantation.
- Both events occurred after non-cardiac surgery during which aspirin was discontinued.
Findings:
- Both patients suffered severe myocardial infarction, with one fatality.
- These cases highlight the potential for late stent thrombosis in SES, even beyond the typical "drug-eluting stent" thrombosis window.
Implications:
- Discontinuation of dual antiplatelet therapy, particularly aspirin, around non-cardiac surgery may increase the risk of LST with SES.
- Further research is needed to optimize antiplatelet strategies and identify patients at higher risk for LST after SES implantation.
Abstract:
We describe two patients with in-stent thrombosis occurring 4 and 21 months after implantation of sirolimus-eluting stents. Both cases occurred following noncardiac surgery. In both cases, aspirin had been stopped prior to surgery. Both patient sustained a severe myocardial infarction; one died. The occurrence of late thrombosis of sirolimus-eluting stents is of concern.